Don't Wait. Get Help Now All calls 100% confidential and free

(617) 657-2877

Heroin Eyes: What Do They Look Like?

Heroin eyes can indicate ongoing heroin addiction or signify a potential overdose, depending on the severity of the physical symptoms. Learn more about the potential signs of heroin overdose and what treatment options exist for heroin addiction.

‘Heroin eyes’ refer to a condition people get due to heroin abuse or heroin overdose.

This condition has a few distinctive characteristics, including bloodshot eyes, pinpoint pupils, and an out-of-focus or sleepy countenance.

These characteristics usually accompany other outward signs of heroin withdrawal, addiction, or overdose.

Learn more about the signs of heroin addiction.

Identifying Heroin Eyes

Someone who uses heroin may have droopy eyelids, irritated eyes—usually bloodshot—as well as pinpoint pupils. The color of the iris, too, is known to be very intense during a period of heroin withdrawal.

The eyes of a heroin user may also be out of focus, gaunt, or lifeless. This is usually a sign that a person is currently riding an opioid-induced high.

Pinpoint Pupils

Pinpoint pupils are a tell-tale sign of heroin addiction. The eyes may be ‘pinoint’ or very small because heroin use causes the eye to contract, or become smaller in size.

Opioids like heroin constrict the pupil by causing hypercarbia (increase in carbon dioxide in the bloodstream) and hypoxia (lack of sufficient oxygen).

This affects the pupillary sphincter muscle, causing the eyes to constrict.

Dark Rims Under The Eyes

Dark rims, or ‘bags’, may also appear under the eyes of heroin users. Dark circles under the eyes may signal lack of sleep, or they may point to hyperpigmentation.

This condition simply means a change in skin color. When it occurs around the eyes from heroin use, it may be due to the constriction of blood vessels around the eyes.

Bloodshot Eyes

Bloodshot eyes, or red eyes, are red, irritated eyes. They typically occur due to dry eyes or allergies, but may occur due to heroin use along with other symptoms of heroin eyes.

Bloodshot eyes may occur due to lack of sleep associated with heroin use, or from not producing enough tears.

What Causes Heroin Eyes?

Opiates are unique in their effect on the eyes, as they constrict the pupils by attaching to the opioid receptors in the brain and altering the central nervous system.

The nervous system then floods the body with dopamine, the ‘feel-good’ stress chemical, and produces an extremely strong pleasurable effect.

However, the high quickly dies off, leaving the user with a host of negative side effects, and an increased desire to use again.

Other Signs Of Heroin Drug Use

There are a number of other warning signs that may allude to a person potentially using heroin or being in the midst of heroin withdrawal symptoms.

Some of these other signs of heroin abuse include:

  • flushed skin
  • constant itching
  • covering up limbs and extremities, even in warm weather
  • nodding off on heroin
  • intense fatigue
  • lowered heart rate
  • paranoia
  • secretive behavior
  • increased financial hardships, seemingly out of nowhere
  • dramatic weight loss

Treatment Options For Heroin Addiction

Treatment for heroin addiction is more accessible than you might think. There are a number of drug rehab centers that provide addiction treatment services for opioids, heroin, and more, including here at Bedrock Recovery Center.

Treatment methods and programs for heroin use at our treatment center include:

Find Help For Heroin Abuse At Bedrock Recovery Center

Bedrock Recovery Center offers treatment plans at our esteemed drug rehab facility in Canton, MA which are specific to your recovery needs.

If you or a loved one are currently seeking recovery services for an ongoing heroin addiction, give our free helpline a call today.

Ready to make a change? Talk to a specialist now.